Wyoming, 2016Wildfire in Wyoming, September 1 to 17, 2016
September 1 to 17, 2016 · NWS RIW · 2 events in 2 counties and zones
The Berry Fire continued to burn slowly to the northeast over the first 10 days of September. However, the approach of a cold front on Sunday, September 11, whipped west-southwest winds to frequent gusts between 35 and 40 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Berry Fire continued to burn slowly to the northeast over the first 10 days of September. However, the approach of a cold front on Sunday, September 11, whipped west-southwest winds to frequent gusts between 35 and 40 mph. On the same day, relative humidity dropped to between 10 and 15 percent and temperatures climbed into the 70s. This combination resulted in extreme fire behavior and the fire spread six miles to the northeast during the afternoon and evening consuming about 6,000 acres. The fire twice crossed US Highway 89/191/287 impacting approximately three miles of road. This closed the popular access route between Grand Teton and Yellowstone national parks until 1230MST on Tuesday, September 13. Evacuations were also ordered at the Flagg Ranch, the north entrance station to Grand Teton National Park, and a forest service campground. Cooler and wetter weather arrived in the wake of the cold front and areas near threatened structures were secured. By Saturday, September 17, no further growth was seen and the fire was essentially contained. The fire claimed 20,825 acres but no structures. Please see the August 2016 Storm Data publication for more information about the start of this wildfire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 31, 9:59 PM MST, 2 hours 1 minute earlier.
Area forecast discussion, Aug 31, 9:59 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Riverton WY
1059 PM MDT WED AUG 31 2016
.SHORT TERM...Tonight Through Saturday
Weak ripple moving into se Idaho looks like it will clip the nw
corner this evening helping with a few showers and gusty
thunderstorms. The next one with a little more punch is over nwrn
Nevada and this one looks to arrive in the west late tonight into
Thursday morning with a few showers. Moisture is drawn nnewd
ahead of this feature with increasing mid and even low level
moisture in the west overnight into Thursday. With reasonably
moist mid levels and daytime heating, most of the soundings around
the forecast area are showing some weak instability with cape of a
couple hundred or so in many spots. Scattered showers and
isold/wdly sct tstms over the west will move east of the divide
thru the afternoon and eventually the ern zones by evening. Models
vary but it looks like some mid level moisture will linger
overnight Thursday which may keep a few showers going around the
area. On Friday our front approaches the west and it looks a
little faster than yesterday with the leading edge hitting the
west in the afternoon. Winds will be increasing across most of the
area with critical fire weather conditions quite possible east of
the divide and in the south. The west still looks like it will
have enough low level moisture around to keep min rh's above 15
percent (more like 20-25 percent). With that said, we'll have to
watch YNP as there is some hint of drying behind the front late in
the day Friday and if that occurs with the wind, we'll have more
critical fire weather conditions. Storms look limited on Friday to
mainly the sern corner as the Thu/Thu ngt plume gets shunted se. A
weak ripple may lift ne into central Wyo early Saturday with a few
light showers for the central and nrn/nern zones. Front will
likely hang over the north half through Saturday with a few
showers around. Maybe a few storms in the sern corner with the
plume/moisture streaming ne out of CO and off the higher terrain
down there. Quite warm to hot ahead of this cold front with only
the moisture and clouds trying to hold the west down a little
Thursday and Friday while east of the divide it continues quite
warm to hot until fropa (so cooler Saturday).
.LONG TERM...Saturday Night Through Wednesday
A disturbance moving through the area will leave fairly widespread
showers and thunderstorms across the area on Saturday evening. The
bulk of moisture associated with this feature will quickly move to
the northeast, leaving cooler temperatures across central and
western Wyoming.
Another trough will move over the intermountain west by Sunday
afternoon leaving a moist southwest flow over the state. Expect
showers and thunderstorms to again be present, especially across the
northwestern half of the state. This surge of moisture will move
through by Monday morning, but another fast developing wave will
almost immediately take its place over the intermountain west and
into the desert southwest. Southwest flow will consequently
continue, though models start to lose agreement with the moisture
amounts associated with this continued flow pattern. The ECMWF
indicates the opportunity for another round of fairly widespread
showers and thunderstorms by Tuesday afternoon, while the GFS keeps
dry conditions over the area with a slower movement of the system.
Showers have been included with the current forecast package, though
confidence in this more aggressive solution is not as strong.
Regardless to solution, temperatures will remain cooler than normal
through the middle portion of next week.
&&
.AVIATION.../06Z Issuance/
Very light showers still showing up on radar over far west
Wyoming late Wednesday evening. A few thunderstorms farther
west over Idaho where better moisture axis stretches from
central Nevada to southwest Montana. This axis may just
nip the northwest corner late tonight, but no impacts to
terminals which will be VFR through the forecast period.
Mid-level moisture and instability will increase Thursday
afternoon, generally after 20Z/Thu. Have VCTS west of a
KCOD-KLND-KBPI line with VCSH at KRIW and KRKS. Surface
wind will increase Thursday afternoon at many terminals
with KCPR, KRKS, and KJAC all 10-20kts until 00Z-02Z/Fri.
Showers and isolated thunderstorms will move northeast
across the valleys/basins through about the same time.
Surface moisture is limited and forecast soundings most
certainly favor gusty outflow wind to around 40kts as
the main hazard. Shear is limited and mid-level wind is
10-15kts at best, so 40kt max could be overdone.
&&
.FIRE WEATHER...
...RED FLAG WARNING FOR THE SOUTHWEST CORNER OF WYOMING...FROM 12
PM THURSDAY TO 10 PM FRIDAY...
...FIRE WEATHER WATCH FOR MUCH OF CENTRAL...NORTHERN...AND
SOUTHERN WYOMING...INCLUDING YELLOWSTONE NATIONAL PARK...FROM 12
PM TO 10 PM FRIDAY...
Dry and warm into the evening with isolated showers/storms possible
over the west, central and northern mountains...with possible
localized outflow gusts to 45 mph with stronger convection. Thursday
should generally see an increase in moisture across most of the
forecast area, yet still remain quite dry for most lower elevations
east of the divide. The southwest corner looks like the best chance
for critical fire weather conditions with min rh's around 15 percent
and southwest wind increasing to 10 to 20 mph with gusts around 25-
28 mph. Further north, moisture levels look like they'll rise
with our approaching disturbance keeping rh's in the upper teens
to mid 20s. East of the divide, it will be very dry but winds will
generally be 5 to 15 mph with local gusts 20-25. Right now, Friday
looks to have the best overall potential for producing critical
fire weather conditions .
&&
.RIW Watches/Warnings/Advisories...
Fire Weather Watch from Friday afternoon through Friday evening
for WYZ140-275-276-278>283-285-287-289-300.
Red Flag Warning from noon Thursday to 10 PM MDT Friday for
WYZ277.
&&
SHORT TERM...Skrbac
LONG TERM...Branham
AVIATION...CNJ
FIRE WEATHER...Braun
Hazardous weather outlook, Aug 31, 7:45 PM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
845 PM MDT WED AUG 31 2016
WYZ001>020-022>030-020245-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
845 PM MDT WED AUG 31 2016
...RED FLAG WARNING FOR THE SOUTHWEST CORNER OF WYOMING...FROM 12
PM THURSDAY TO 10 PM FRIDAY...
...FIRE WEATHER WATCH FOR MUCH OF CENTRAL...NORTHERN...AND
SOUTHERN WYOMING...INCLUDING YELLOWSTONE NATIONAL PARK...FROM 12
PM TO 10 PM FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TONIGHT
A CHANCE OF ISOLATED EVENING THUNDERSTORMS WEST AND NORTHWEST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THURSDAY...ISOLATED TO SCATTERED THUNDERSTORMS IN THE WEST.
ISOLATED STORMS ELSEWHERE. CRITICAL FIRE WEATHER CONDITIONS OVER
THE FAR SOUTHWEST CORNER OF WYOMING.
FRIDAY AND SATURDAY...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS. POSSIBLE CRITICAL FIRE WEATHER CONDITIONS ACROSS
PORTIONS OF CENTRAL AND NORTHERN WYOMING FRIDAY.
SUNDAY AND LABOR DAY...ISOLATED TO SCATTERED THUNDERSTORMS OVER
THE NORTH AND CENTRAL. A FEW INCHES OF SNOW POSSIBLE OVER THE
NORTHERN MOUNTAINS AND HIGHER ELEVATIONS OF YELLOWSTONE NATIONAL
PARK SUNDAY NIGHT AND MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
Wildfire, Teton & Gros Ventre Mountains
- When
- September 1, 12:00 AM MST to September 17, 4:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Wildfire, Jackson Hole
- When
- September 1, 12:00 AM MST to September 17, 4:00 PM MST
- Where
- Jackson Hole forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, September 1 to 6, 2016$219 million · 27 events
- Hurricane and Tornadoes in Florida, September 1 to 2, 2016$95 million · EF0 · 25 events
- Drought in Georgia, September 1 to 30, 201675 events
- Drought in Mississippi, September 1 to 30, 2016$90,000 · 2 events
- Tornadoes and Damaging Winds in Florida, September 1, 2016$62,000 · EF0 · 4 events
- Tropical Storm in Georgia, September 1 to 3, 20161 injured · 14 events
- Drought in Massachusetts, September 1 to 30, 201621 events
- Tropical Storm in Florida, September 1 to 3, 201616 events
- Drought in New York, September 1 to 30, 201614 events
- Drought in Alabama, September 1 to 30, 201613 events
- Drought in California, September 1 to 30, 201611 events
- Damaging Wind and Lightning Strike in North Carolina, September 1, 2016$15,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657602, 657603.